Anyone have breathlessness with changes in antirejection meds?

Posted by Rosemary, Volunteer Mentor @rosemarya, Jul 14, 2016

I am on antirejection meds for liver/kidney transplant.(7 years ago) and very stable. I am a walker and a hiker. I had been walking 4,5,6 miles consistently in May. In mid June, I noticed that my ability to walk, especially on hills, diminished somewhat. An attempted hiking trip was ruined because I had to stop and wait for my breathing and heart to slow down. First week July, walking 2 miles became too much for me. I had difficulty catching my breath and felt my heart pounding. Just last week, a climb up the stairs in my house left me so out of breath that my family physician had me admitted to local hospital for observation. All heart tests have come back negative for heart issues. My next step is to see a pulmonologist.- Now the reason for this post: My dose of Tacrolimus was increased in early June. And my breathlessness thing seems to correspond to that change. My Tacrolimus dosage is lowered to where it was in May. I am experiencing some improvement, ie, I can go up stairs again, I can walk short distances more easily. I am hoping that I will continue to improve. I have already notified my transplant nurse and am waiting for a reply. Has anyone experienced anything like this? I am also in between a taper off and back on prednisone, but those side effects are not in sinc with this. My local doctors are curious, but admit unfamiliarity with Tacrolimus. If you have any similar experience I would appreciate hearing from you.

@colleenyoung

Welcome to Connect, Dik!
Please introduce yourself. We’d like to get to know a bit more about you. What type of transplant did you have and when?

Rosemary, did you see a cardiologist while in the hospital?

Jump to this post

Rosemarya…. Did the cardio do multiple
Lipids & chlorestol , trygliercides (sp)
Tests ……

REPLY
@colleenyoung

Welcome to Connect, Dik!
Please introduce yourself. We’d like to get to know a bit more about you. What type of transplant did you have and when?

Rosemary, did you see a cardiologist while in the hospital?

Jump to this post

Yes, all that has been taken care of. And normal results are what prompted my original post. Thanks for being concerned.

REPLY
@johnwburns

I don’t see anything relating to what your are describing for Tacrolimus other than in the context of an allergic reaction. If you are improving with a dose reduction then it seems safe to assume that Tacrolimus is the culprit. But, you are cycling prednisone as well (not sure if on your way up or down) so how can you be sure if that is not a factor, unless you’ve cycled it in the past without a similar reaction? If these doctors don’t understand this drug but want to keep on using it wouldn’t it be a good idea to get a consult with a doctor who does understand it? I’m on a lot of meds and have dealt with surprising reactions the root cause is still to be determined. Very frustrating. Hang in there.

Jump to this post

@dglass4040, could you help us find an expert reference for that? I understood that glucocorticoids, when they operate as part of an immunosuppressant treatment, contribute to increased lipids and cholesterol, as do several other corticosteroids. But aren’t there a number of other immunosuppressents that don’t contribute to cholesterolemia?

REPLY

Not that I know of …..
I do all my work at both mayos
Minn & Florida

Liked by coastalgirl

REPLY
@colleenyoung

Welcome to Connect, Dik!
Please introduce yourself. We’d like to get to know a bit more about you. What type of transplant did you have and when?

Rosemary, did you see a cardiologist while in the hospital?

Jump to this post

Have you had a stress test or a NUC scan or a Heart Cat
Time to find a new cardio doc
You should not be breathless ….. That is not right
Maybe pulmonary hypertension

REPLY
@rosemarya

Thanks for reply. I have been stable, up until this, That’s what has me wondering.

Jump to this post

Rosemary, so sorry I didn’t see these posts until now. They were sent to my junk folder!!
I definitely have days that tremors from prograf is worse. I find that with Prograf I don’t seem to have as many of those days as with Tacrolimus, the generic.
I have a tough time with cardio work but I make it to the the gym most times 2 days a week and occasionally 3 days.
So hope you are doing better now.
We transplant survivors are a vital part of each others’ lives.
Sending you blessings, and cheering you on!!

REPLY
Please login or register to post a reply.